Hypoglycemia (Low Blood Sugar)
Hypoglycemia occurs when the level of sugar in the blood is too low. It can also be called insulin shock or insulin reaction. Hypoglycemia is when the level of sugar in the blood is below 60 mg/dl. Check with your doctor or nurse to find out what blood sugar level is too low for you.
- Taking too much insulin or oral medication
- Not eating all of your meals and snacks or delaying meals and snacks
- Doing more exercise than usual
Hypoglycemia can occur at any time. It is more likely to occur at peak times of insulin actions. It may occur during or after increased activity. It is more likely if you are late eating your food or reduce the amount that you eat.
Signs and Symptoms
- Pounding heart
- Personality change
- Confused thinking
- Numbness of lips and tongue
- Blurred Vision
- Slurred or slow speech
Immediately eat or drink something containing "quick acting" sugar. Some possibilities are:
- 1/2 to 3/4 cup fruit juice
- 1/2 to 3/4 cup regular soda pop
- 2-3 teaspoons sugar
- 10 gumdrops
- 5-7 lifesavers
- 2 tablespoons of raisins
- Over-the-counter sugar tablets or gel
If your symptoms do not disappear in 15 minutes and/or your blood sugar remains less than 80, repeat the treatment. Repeat every 15 minutes until the blood sugar is greater than 80.
If a reaction occurs at a time when you do not plan to eat your next meal or snack for more than 30 minutes, eat food containing starch and protein after you have taken a "quick acting" sugar source and begin to feel better. Foods containing starch and protein are necessary to help prevent another reaction.
Examples of appropriate snacks may be:
- 6 saltine crackers
- 3 graham crackers
- 1/2 meat sandwich
- 1 slice toast and 1/2 cup milk
- 1 cup milk
The food eaten for a reaction need not be subtracted from a meal plan.
Obtain a blood sugar when symptoms occur if you are able. If symptoms are severe, treat the reaction first and then obtain a blood sugar. Do not drive nor operate equipment if you feel your blood sugar is low.
If your blood sugar drops low enough for you to become unconscious, you must be taken to the hospital and/or treated with glucagon.
Glucagon is a hormone that causes the blood sugar to rise. It can only be given by injection. It is used to treat a low blood sugar if a person becomes semi-conscious or unconscious due to a severe low blood sugar. Please ask your nurse for instruction on glucagon. Your doctor will need to write a prescription for glucagon so you can have it available at home.
Prevention of Low Blood Sugar
Do not skip or delay meals. If your diet plan includes snacks, make sure to take these.
Measure insulin dosage carefully and inject it properly. If you cannot see well, a family member or a visiting nurse can prepare your insulin injections for you.
Take only the prescribed amount of insulin or oral medication for diabetes that your doctor has ordered.
Keep exercise consistent from day to day. Eat a snack or reduce your insulin prior to unusual exercise.
If you are taking insulin, notify your doctor if you have low blood sugars four or more times per week or if you have a severe low blood sugar. Severe low blood sugars are those less than 40 mg., those requiring help from another person, or those which cause you to have a convulsion or become unconscious.
If you are taking oral medication for your diabetes notify your doctor or nurse if blood sugars are running less than 80 mg. or if you have a severe low blood sugar.
You will need to know and be aware of how you feel when your blood sugar is too low. People have different symptoms and respond differently to treatment. Some people do not have symptoms when their blood sugar is too low. They must depend on blood sugar testing to find out they are too low.
Nighttime Low Blood Sugars
You may experience a low blood sugar night. The low blood sugar might wake you up and your symptoms might be similar to those you have during the day. However, the symptoms may be different. You might have nightmares, sleep poorly, perspire, or feel hot and cold. In the morning you may have a headache, feel nauseated, or feel confused. Notify your doctor if this happens. Check your blood sugar at the time you have the symptoms.
Treatment for a low blood sugar that occurs at night is the same as described earlier.
Your doctor may request that you check a 3:00 a.m. blood sugar 1 to 2 times per week in order to detect any low blood sugars during the night.
Disclaimer: This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional medical evaluation, advice, diagnosis or treatment by a healthcare professional.
Department of Nursing Services and Patient Care
Last Reviewed: 2005